Recently, I had a blood test at the hospital. Everything was okay except for a high potassium level in the blood. I asked the doctor about this and she said that potassium is related to the kidney function. She suggested that we do another potassium test, but it takes two weeks for a reply. What do you think? I am worried and it is causing my blood sugar to be out of my normal range.
A high potassium may occur for a variety of reasons. When the blood sugar is very high at the time of the blood test, the potassium may be higher than your usual level. Additionally, if you do have impairment of kidney function from diabetes involvement of the kidney, the potassium may run higher. This is because the kidney serves as a controller of potassium and excretes it when the levels in the blood get too high. Some medications may cause a higher potassium level. These drugs are frequently used in diabetes management and include drugs from the class of medications known as ACE inhibitors or angiotensin receptor blockers. They are frequently used as kidney protective drugs when albumin is elevated in the urine. Finally, the potassium may rise in a blood specimen tube if the red blood cells were lysed when the sample was drawn. Since potassium is primarily an electrolyte concentrated on the inside of cells, they are released from these cells and falsely raise the potassium level in the specimen.
When a potassium level comes back high, it is not unreasonable for the doctor to recheck it to make sure it is real. However, there is some caution that should be exercised, especially when the potassium levels are at a much higher level. You will need to talk with your physician about how high your results were and what their thoughts are regarding the cause of the problem.
Original posting 22 May 2007
Posted to Other
Last Updated: Tuesday April 06, 2010 15:10:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.